Wisconsin, 2005

Flash Flooding in Wisconsin, July 24, 2005

July 24, 2005 · NWS DLH · 3 events in 3 counties and zones

There was up to 6 inches of rain overnight in parts of northwestern Wisconsin. 50 inches of rain, with 2 to 3 inches falling in just 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There was up to 6 inches of rain overnight in parts of northwestern Wisconsin. In Bayfield County, an observer reported 5.50 inches of rain, with 2 to 3 inches falling in just 3 hours. Three roads in the county were washed out, including Highway 118 just west of Highway 63, County Road E, and County Road F. Maple Ridge Road and State Highway 137 were closed due to high water. On Highway 118 a semi-trailer fell into a hole created by the heavy rain. Some roads in Ashland County were also closed due to high water. Closing included Highway 112, County Road E, and the Olby to Hagstrom Road. Water was reported going over the hydro dam on the White River south of Ashland. There was flash flooding at the intersection of the White and Bad Rivers near Odanah where residents were evacuated. North Fish Creek at Moquah in Bayfield County crested at a record 18.07 feet at 4 am, breaking the previous record of 16.73 feet on April 3, 2001. The creek rose 12 feet in a few hours. Flood stage is 12 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM CST, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 23, 1:55 PM CST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CDT SAT JUL 23 2005

.DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED
JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING.  TRAILING
CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY.  WARM FRONT IS
RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO
IOWA.  THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH
DAKOTA... WHERE THE CAP IS WEAKER.  THE PRIMARY LOW IS STILL OVER
SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH
DAKOTA.  CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR
THE BRAINERD LAKES TOWARD PINE COUNTY.  MUCAPE VALUES ARE GENERALLY
1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE
SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP.

EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE
EVENING.  H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER
VALUES OVER THE ARROWHEAD.  CAPPING WILL WEAKEN WITH APPROACHING
SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER
PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES
GROWING OVER 2000 THIS EVENING.  SO EXPECT ORGANIZED CONVECTION TO
FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE
AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS
MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP.  SPC
ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA...
SLIGHT RISK ELSEWHERE.

BY 12Z... SYSTEM WILL BE THROUGH THE AREA.  DRY AND SLIGHTLY COOLER
AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY.

NEXT WAVE COMES IN MONDAY.  NOT NEARLY THE INSTABILITY WITH THIS
SYSTEM COMPARED TO WHAT IS OCCURRING NOW.  CAPE VALUES OVER THE
FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE.
DID INCREASE POPS FOR THE SOUTHERN COUNTIES.  BOTH GFS AND NAM
GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE
ALONG THIS PATH.  SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE
SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER.

FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH
GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS
MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR
NEGLIGIBLE.

&&

.AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE
REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE
HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL
BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS
AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

KFM
Hazardous weather outlook, Jul 23, 7:07 AM CST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
807 AM CDT SAT JUL 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
807 AM CDT SAT JUL 23 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO
DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF
THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN THE MODERATE RISK AREA.

AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF
RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM
THE TWIN PORTS THROUGH NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The Duluth radar (KDLH), 101 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bayfield

When
July 24, 2:00 AM CST to 8:00 AM CST
Where
Bayfield County, 5 mi E of Benoit
Reported by
LAW ENFORCEMENT
Coordinates
46.500, -90.983

County Road E east of Highway 63 was washed out.

Flash Flood, Ashland

When
July 24, 2:05 AM CST to 8:00 AM CST
Where
Ashland County, 5 mi S of Ashland
Reported by
LAW ENFORCEMENT
Coordinates
46.517, -90.883

Water running over the top of White River Dam causing flooding of nearby road.

Flash Flood, Iron

When
July 24, 2:10 AM CST to 6:10 AM CST
Where
Iron County, Mercer
Reported by
TRAINED SPOTTER
Coordinates
46.167, -90.067

Ditches filled with water and spread onto area roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466648, 5466649, 5466650.